Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Springfield, MO

March 2, 2020Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 5:45 PM CST for Dent County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 5:45 PM CST (23:45 UTC)
Expired
Mar 2, 2020, 6:30 PM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:00 PM CSTHAIL 1Boss, MODELAYED REPORT OF QUARTER SIZE HAIL VIA SOCIAL MEDIA IN BOSS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KSGF 022345
SVRSGF
MOC065-030030-
/O.NEW.KSGF.SV.W.0025.200302T2345Z-200303T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
545 PM CST Mon Mar 2 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Dent County in south central Missouri...

* Until 630 PM CST.

* At 544 PM CST, a severe thunderstorm was located 7 miles southeast
  of Salem, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Salem...                          Turtle...
  Boss...                           Stone Hill...
  Howes Mill...                     Gladden...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 9131 3751 9131 3750 9122 3747 9122
      3746 9148 3762 9155 3771 9131 3770 9130
      3769 9115 3759 9116
TIME...MOT...LOC 2344Z 246DEG 22KT 3757 9144 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
3 follow-up statements
937 
WWUS53 KSGF 030000
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
600 PM CST Mon Mar 2 2020

MOC065-030030-
/O.CON.KSGF.SV.W.0025.000000T0000Z-200303T0030Z/
Dent MO-
600 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHEASTERN DENT COUNTY...

At 600 PM CST, a severe thunderstorm was located 7 miles north of
Bunker, or 16 miles east of Salem, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Turtle...                         Boss...
Stone Hill...                     Howes Mill...
Gladden...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 9131 3751 9131 3750 9122 3747 9122
      3746 9148 3756 9149 3769 9119 3769 9115
      3759 9116
TIME...MOT...LOC 0000Z 266DEG 29KT 3756 9126 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
410 
WWUS53 KSGF 030014
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
614 PM CST Mon Mar 2 2020

MOC065-030030-
/O.CON.KSGF.SV.W.0025.000000T0000Z-200303T0030Z/
Dent MO-
614 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHEASTERN DENT COUNTY...

At 614 PM CST, a severe thunderstorm was located near Bunker, or 17
miles southeast of Salem, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Turtle...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9143 3753 9144 3757 9131 3751 9131
      3750 9122 3747 9122
TIME...MOT...LOC 0014Z 270DEG 39KT 3750 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
116 
WWUS53 KSGF 030025
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
625 PM CST Mon Mar 2 2020

MOC065-030035-
/O.EXP.KSGF.SV.W.0025.000000T0000Z-200303T0030Z/
Dent MO-
625 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DENT COUNTY WILL
EXPIRE AT 630 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3746 9143 3753 9144 3757 9131 3751 9131
      3750 9122 3747 9122
TIME...MOT...LOC 0025Z 246DEG 22KT 3753 9119 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:32 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 2, 3:32 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
332 PM CST Mon Mar 2 2020

.SHORT TERM...(This evening and tonight)
Issued at 331 PM CST Mon Mar 2 2020

A surface low pressure center are currently situated across the
Missouri/Arkansas border over south-central Missouri early this
afternoon. Extending northeast from the low center from just south
of the Branson area up towards central Shannon county into
southeast Missouri. A stark dewpoint and temperature gradient has
established across the front, with locations to its northwest
generally in the 50s ands dewpoints in the low to mid 40s while
portions of south-central Missouri south of the front have
temperatures holding steady in the mid to upper 60s with dewpoints
in the 50s.

The warm sector southeast of the front is made evident
by an expansive cumulus field. We have seen a few cumulus towers
try to initiate convection across south-central Missouri, but a
capping inversion is firmly in place and is likely to hold until
late this afternoon or early evening when a shortwave currently
over southern Kansas traverses over the front and aids in lift to
break the inversion.

As the front slowly slides east during the
evening, we should see scattered storm initiation tied to the
front in a favorable environment for rapid storm development,
primarily southeast of a Gainesville to Eminence, MO line. High
resolution model soundings point to a favorable environment for a
few splitting supercells given effective bulk shear of 35-45
knots, CAPE values solidly in the 1000-1500 range, steep lapse
rates in an elevated mixed layer, and a straight line hodograph
with ample clockwise turning in the low levels. From a severe
hazard perspective, significant hail sizes up to 2 inches in
diameter and damaging wind gusts up to 60 mph will be possible
with the strongest storms. Even an isolated tornado cannot be
ruled out this evening during a brief window. These threats are
also spelled out in the latest SPC outlook.

This severe threat is generally short lived as the surface low
pressure slides east of our area, taking the warm sector and
better upper level forcing with it. As a result, precipitation
quickly moves east of our southeast counties and ends overnight.
High pressure begins to make its presence felt by Tuesday morning
with clearing skies from west to east and low temperatures
falling into the mid to upper 30s across most of the area.

.LONG TERM...(Tuesday through Monday)
Issued at 331 PM CST Mon Mar 2 2020

A generally quiet and warmer period of weather then becomes
established across the area through most of the week into next
weekend as split upper level flow brings northwesterly winds aloft
and a drier pattern into the region. Should see high temperatures
each day from Tuesday through this weekend remain above average
in the middle 50s to lower 60s.

One caveat during this period will be an upper level shortwave
traversing the lower Mississippi valley on the southern stream of
the split flow regime Wednesday night into early Thursday. Most
medium range models continue to point to our region remaining dry
as this wave passes to our south, but some shorter term models do
inch a thin band of light rain into our far southern Missouri
counties. As such, have held onto some low-end POPs for Wednesday
night to account for this. Regardless, accumulations should be
very light if we do see any precipitation.

Thursday through most of the weekend then again looks dry and
warmer as a ridge builds back into the central CONUS.

Model guidance then points to our next good rain chances returning
late next weekend into early next week on the back side of the
upper level ridge as an upper level wave traverses the northern
CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM CST Mon Mar 2 2020

MVFR ceilings will be present across the area this afternoon
through mid evening as a stratocumulus cloud deck sits across
much of the region due to a stalled front over south central
Missouri. Expect some scattered showers to develop along and
behind this front during the afternoon and evening, but TAF sites
should see activity diminish by this evening. The better threat
for showers and thunderstorms will be east of the TAF sites on the
warm side of the front.

We will see conditions improve to VFR late this evening under
some lingering mid level clouds through the end of the TAF period
as high pressure builds into the region and precipitation moves
east.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
353 PM CST Mon Mar 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
353 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A stationary front is located across south central Missouri this
afternoon. A scattered storm development is expected late this
afternoon into evening, with the best chance for strong to severe
storms southeast of a Gainesville to Eminence, Missouri line. The
strongest storms will be capable of hail up to 2 inches in
diameter, damaging wind gusts to 60 mph, and also the possibility
of an isolated tornado. The thunderstorm threat is expected to end
by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Mar 2, 12:20 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     LIGHTNING        5 S WHITE CHURCH        36.78N 91.78W
03/02/2020                   HOWELL             MO   PUBLIC

            LARGE TREE TREE STRUCK BY LIGHTNING IN THE
            NIGHT. TIME ESTIMATED.

&&

MB
Local storm report, Mar 2, 12:29 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      3 SW BATTLEFIELD        37.08N 93.40W
03/02/2020                   CHRISTIAN          MO   NWS EMPLOYEE

            WILSONS CREEK AT OLD LIMEY ROAD FLOODED.
            TIME ESTIMATED.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:18 PM CSTSpecial Weather StatementSGFJasper42 min
Mar 1, 9:47 PM CSTSpecial Weather StatementSGFDade43 min
Mar 1, 10:19 PM CSTSevere Thunderstorm WarningSGFLawrence41 min
Mar 1, 10:27 PM CSTFlash Flood WarningSGFDade, Jasper, Lawrence4 hr
Mar 1, 10:48 PM CSTSpecial Weather StatementSGFDade42 min
Mar 1, 10:53 PM CSTSpecial Weather StatementSGFGreene67 min
Mar 1, 11:06 PM CSTSpecial Weather StatementSGFJasper39 min
Mar 1, 11:21 PM CSTSpecial Weather StatementSGFWebster39 min
Mar 1, 11:47 PM CSTSpecial Weather StatementSGFJasper43 min
Mar 2, 12:26 AM CSTSpecial Weather StatementSGFLawrence49 min
Mar 2, 12:45 AM CSTFlash Flood WarningSGFChristian, Dade, Greene, Lawrence, Polk, Webster and 1 more4 hr
Mar 2, 12:52 AM CSTSpecial Weather StatementSGFGreene38 min
Mar 2, 1:27 AM CSTSpecial Weather StatementSGFWebster48 min
Mar 2, 2:02 AM CSTSpecial Weather StatementSGFDouglas43 min
Mar 2, 2:25 AM CSTFlash Flood WarningSGFDouglas, Howell6 hr
Mar 2, 4:40 AM CSTFlash Flood WarningSGFWright4 hr
Mar 2, 8:32 AM CSTAreal Flood AdvisorySGFDouglas, Greene, Webster, Wright12 hr
Mar 2, 5:39 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Mar 2, 5:46 PM CSTSevere Thunderstorm WarningSGFShannon44 min
Mar 2, 5:56 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.